Alert archive / North Carolina / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 101, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 26, 1999, 1:40 PM EDT for Bladen County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 26, 1999, 1:40 PM EDT (17:40 UTC)
- Expired
- Aug 26, 1999, 2:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Bladen County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 1:50 PM EDT | Hail 0.75 | East Arcadia, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1623 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 261741 RRA SVRILM NCC017-261815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 140 PM EDT THU AUG 26 1999 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 215 PM EDT * AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF EAST ARCADIA...OR ABOUT 21 MILES NORTHWEST OF LELAND...MOVING NORTHEAST AT 25 MPH. * THIS STORM IS EXPECTED TO REMAIN IN MOSTLY RURAL AREAS. HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHE`LTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. $ LGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:40 AM EDT, 3 hours earlier.
Area forecast discussion, Aug 26, 10:40 AM EDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1040 AM EDT THU AUG 26 1999 12Z MHX SOUNDING IS UNSTABLE AGAIN TODAY WITH INITIAL VALUES OF -6 FOR THE LI AND MODIFIED CAPE OF ABOUT 3600. THE SOUNDING IS NOT QUITE AS MOIST AS YESTERDAY...BUT THERE IS STILL PLENTY OF MOISTURE TO WORK WITH...WITH A PW OF 1.83. DO NOT EXPECT SEVERE WX TODAY...BUT SCATTERED SHOWERS AND TSTMS COULD DEVELOP IN THE FAVORABLE ENVIRONMENT. WEAK SHRTWV ENERGY WILL AGAIN MOVE INTO THE AREA FROM THE SOUTH...AS IT ROTATES AROUND THE PERIPHERY OF THE UPPER LOW CENTERED IN OH. THIS WILL PROVIDE SOME LIFT...HOWEVER THE STRONGEST ALSO WE WILL BE IN THE RIGHT ENTRANCE REGION TO THE UPPER JET...WHICH WILL PROVIDE SOME ENHANCED LIFT THIS AFTERNOON. WITH SHOWERS CURRENTLY DEVELOPING ALONG THE COAST WILL UP POPS A BIT TO 40 COASTAL SECTIONS. CWF: WILL CONTINUE WITH SW WINDS THIS AFTERNOON 10 TO 15 KT. WILL KEEP SEAS 4 FEET THIS AFTERNOON. SEAS AT DUCK REMAIN 3 FEET...WITH NOT MUCH CHANGE IN THE PERIOD OF 8 OR 9 SECONDS. ALSO THE OFFSHORE BUOYS DO NOT SHOW MUCH INCREASE IN WAVE PERIOD. WITH THAT SAID...DO NOT EXPECT THE SWELLS TO INCREASE SIGNIFICANTLY THIS AFTERNOON. HOWEVER...WILL HAVE THE REC FCST MENTION POSSIBILITY OF SWELLS AND RIP CURRENTS TO ALERT SWIMMERS THIS AFTERNOON. TONIGHT EXPECT SEAS TO BE BUILDING TO 5 FEET...ESPECIALLY FROM HATTERAS SOUTH. THANKS TO AKQ FOR COORDINATION. .MHX...NONE. BANDY
In the hours before
Special weather statement, Aug 26, 1:09 PM EDT, 31 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-270000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 109 PM EDT THU AUG 26 1999 ...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR EASTERN NORTH CAROLINA THIS AFTERNOON... LINES OF SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS EASTERN NORTH CAROLINA. THE THUNDERSTORMS ARE BEING SPARKED BY THE APPROACH OF AN UPPER LEVEL DISTURBANCE....AND ARE DEVELOPING IN A VERY MOIST AND UNSTABLE ENVIRONMENT. BECAUSE OF THE UNSTABLE ATMOSPHERE...SOME OF THE STRONGER THUNDERSTORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. WATCH THE SKY FOR DEVELOPING THUNDERSTORMS AND BE PREPARED TO TAKE SHELTER SHOULD ONE THREATEN. STAY TUNED TO YOUR LOCAL RADIO AND TELEVISION STATIONS...OR NOAA WEATHER RADIO FOR FURTHER INFORMATION ON THE THREAT OF SEVERE WEATHER. BANDY
Special weather statement, Aug 26, 1:15 PM EDT, 25 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-270000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 115 PM EDT THU AUG 26 1999 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING... HAZARDOUS WEATHER... THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. SKYWARN SPOTTERS... NETWORK ACTIVATION IS NOT EXPECTED. SYNOPSIS...A WEAK TROUGH HAS BEEN RESPONSIBLE FOR THUNDERSTORMS AND SHOWERS SO FAR TODAY. AN UPPER LEVEL DISTURBANCE WILL APPROACH FROM THE WEST LATE IN THE DAY. CURRENT ACTIVITY IS EXPECTED TO LIMIT AFTERNOON HEATING AND THUS ANY WIDESPREAD SEVERE WEATHER...HOWEVER AN ISOLATED SEVERE THUNDERSTORM PRODUCING LARGE HAIL AND DAMAGING WIND IS POSSIBLE. DIGIORGI
Nearby
Severe Thunderstorm Warnings in North Carolina, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.